Alert archive / Utah / Red Flag Warnings in 2020

Red Flag Warning 31, NWS Salt Lake City, UT

August 27, 202019 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Aug 27, 2020, 3:09 AM MDT for 19 counties in Utah. It took effect at Aug 27, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2020, 3:09 AM MDT (09:09 UTC)
In effect from
Aug 27, 2020, 12:00 PM MDT
Expired
Aug 27, 2020, 8:00 PM MDT
In force
8 hr
Issued by
NWS Salt Lake City, UT

Counties Beaver County, UT, Cache County, UT, Duchesne County, UT, Garfield County, UT, Iron County, UT, Juab County, UT, Millard County, UT, Morgan County, UT, Piute County, UT, Rich County, UT, Salt Lake County, UT, Sanpete County, UT, Sevier County, UT, Summit County, UT, Utah County, UT, Wasatch County, UT, Washington County, UT, Wayne County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 187 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 9.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2020-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2020-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
3605 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

736 
WWUS85 KSLC 270909
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
309 AM MDT Thu Aug 27 2020

UTZ492-495-271715-
/O.NEW.KSLC.FW.W.0031.200827T1800Z-200828T0200Z/
Central Utah West Desert-Color Country West Desert-
309 AM MDT Thu Aug 27 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
492 AND 495...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon today to 8 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 492 Central Utah West Desert 
  and Fire Weather Zone 495 Color Country West Desert.

* WINDS...Southwest 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now...or are imminent. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ479>483-271715-
/O.NEW.KSLC.FW.W.0031.200827T1800Z-200828T0200Z/
Wasatch Mountains-Uinta Mountains-Western Ashley National Forest-
Western Uintah Basin-Southern Ashley National Forest-
309 AM MDT Thu Aug 27 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
479...480...481...482 AND 483...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon today to 8 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire 
  Weather Zone 480 Uinta Mountains...Fire Weather Zone 481 
  Western Ashley National Forest...Fire Weather Zone 482 Western 
  Uintah Basin and Fire Weather Zone 483 Southern Ashley 
  National Forest.

* WINDS...Southwest 10 to 20 mph with gusts 25 to 35 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now...or are imminent. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ493-271715-
/O.NEW.KSLC.FW.W.0031.200827T1800Z-200828T0200Z/
Central Utah Mountains-
309 AM MDT Thu Aug 27 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
493...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon today to 8 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 493 Central Utah Mountains.

* WINDS...Southwest 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now...or are imminent. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
1 follow-up statement
895 
WWUS85 KSLC 271802
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
1202 PM MDT Thu Aug 27 2020

UTZ492-495-280200-
/O.CON.KSLC.FW.W.0031.000000T0000Z-200828T0200Z/
Central Utah West Desert-Color Country West Desert-
1202 PM MDT Thu Aug 27 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 492 AND
495...

* AFFECTED AREA...Fire Weather Zone 492 Central Utah West Desert 
  and Fire Weather Zone 495 Color Country West Desert.

* WINDS...Southwest 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ479>483-280200-
/O.CON.KSLC.FW.W.0031.000000T0000Z-200828T0200Z/
Wasatch Mountains-Uinta Mountains-Western Ashley National Forest-
Western Uintah Basin-Southern Ashley National Forest-
1202 PM MDT Thu Aug 27 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 479...
480...481...482 AND 483...

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire 
  Weather Zone 480 Uinta Mountains...Fire Weather Zone 481 
  Western Ashley National Forest...Fire Weather Zone 482 Western 
  Uintah Basin and Fire Weather Zone 483 Southern Ashley 
  National Forest.

* WINDS...Southwest 10 to 20 mph with gusts 25 to 35 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ493-280200-
/O.CON.KSLC.FW.W.0031.000000T0000Z-200828T0200Z/
Central Utah Mountains-
1202 PM MDT Thu Aug 27 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 493...

* AFFECTED AREA...Fire Weather Zone 493 Central Utah Mountains.

* WINDS...Southwest 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 26, 8:43 PM MDT, 6 hours 26 minutes earlier.

Area forecast discussion, Aug 26, 8:43 PM MDT, 6 hours 26 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
843 PM MDT Wed Aug 26 2020

.SYNOPSIS...The forecast area will see warm and generally dry
conditions tomorrow under the influence of high pressure over the
Desert Southwest. Moisture will slowly return from the south
Friday through the first half of the weekend. A strong trough will
usher in a large scale pattern change by early next week.

&&

.DISCUSSION...Southwest flow aloft on the backside of high
pressure is moving a drier airmass into Utah and southwest Wyoming
this evening. Satellite derived PWs are primarily in the 0.4 to
0.6 inch range across the forecast area, with some higher values
pooled over southeast Utah. Radar indicates a few weak showers
persisting over eastern portions of the forecast area that are
continuing rapidly east. This convection will continue to diminish
with the loss of daytime heating.

Maxes today ran up to 10F above seasonal normals across the area,
but northern Utah will see some slight cooling by tomorrow
afternoon as a weak trough currently centered along the Pacific
coast brings a weak frontal boundary into northern Utah. The
approach of this front will cool maxes by up to 5F, with the
subtle cooling trend continuing into Friday. Conditions will
remain dry, however, so afternoon and evening convection will
stay isolated and focused over the higher terrain.

The passage of the front is expected to reorient the ridge over
the ridge, bringing more of a southerly component to the flow,
drawing a bit of moisture back northward into southern Utah. A
strong trough will then bring a major pattern change to the area
late in the weekend into early next week, resulting in much cooler
temperatures.

No updates expected to the forecast this evening.

&&

.AVIATION...The SLC terminal will see VFR conditions through the
night, but some haze is possible with smoke moving back into the
area. Northerly winds are expected to shift to the southeast
between 03Z and 05Z.

&&

.FIRE WEATHER...Southwest winds will be elevated tomorrow as a
weak cold front approaches northern Utah with the breeziest
conditions anticipated over western Utah. Combined with the dry
conditions, this could result in pockets of isolated critical
fire weather conditions. Winds will decrease a bit on Friday but
are expected to become breezy again in parts of the area over the
weekend as a stronger trough approaches the area. Isolated showers
and thunderstorms capable of producing wetting rains are possible
over the higher terrain tomorrow with better coverage anticipated
Friday and Saturday with increasing moisture. A big pattern change
is expected by early next week as a strong cold front impacts the
district.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...Red Flag Warning from noon until 8 PM MDT Thursday for
WYZ277.

&&

Traphagan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Aug 26, 11:28 PM MDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1128 PM MDT Wed Aug 26 2020

UTZ002-003-007-270600-
Wasatch Mountains I-80 North UT-Northern Wasatch Front UT-
Salt Lake and Tooele Valleys UT-
1128 PM MDT Wed Aug 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SALT LAKE AND
SOUTHEASTERN DAVIS COUNTIES UNTIL MIDNIGHT MDT...

At 1128 PM MDT, National Weather Service Doppler radar indicated
showers capable of producing gusty winds over Salt Lake City
International Airport, or near Salt Lake City...moving northeast at
30 mph.

Wind gusts of 40 to 55 mph are possible.

Locations impacted include...
Salt Lake City, Bountiful, Farmington, Kaysville, North Salt Lake,
Centerville, Woods Cross, West Bountiful and Salt Lake City
International Airport.

This includes the following highways...
 Interstate 15 between mile markers 309 and 326.
 Interstate 80 in Utah between mile markers 110 and 118.

Strong winds with these showers may occur well ahead of any rain. Do
not wait for rain or the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

LAT...LON 4101 11182 4097 11178 4096 11182 4091 11179
      4073 11195 4077 11209 4100 11199
TIME...MOT...LOC 0528Z 217DEG 27KT 4079 11197

Church

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 11:28 PM MDTSpecial Weather StatementSLCSalt Lake32 min

Nearby

Red Flag Warnings in Utah, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.